|Best drug treatments to prevent facial wasting
Jul 8, 2009
Iâm a 43 year old male who became HIV positive 24 months ago. I just started taking HIV medications when my CD4 count dropped to 500 and viral load increased to over 17,000. My doctor put me on Truvada and Sustiva for 6 months now and my CD4 count is around 900 and my viral load is undetectable.
I recently read articles mentioning a greater risk of lipotrophy associated with a Truvada/Sustiva combination compared with a Truvada/Isentress or with a Truvada/Kalestra combination.
Physically, Iâm a thin guy with large veins in my arms and legs. Since Iâve only started my HIV meds about 6 months, Iâve not seen any noticeable changes in my face but Iâm a white male with naturally thin skin and I have a long term concern about future lipoatrophy. Should I take proactive steps to ask my doctor about changing my medication to Truvada/Isentress to potentially reduce the impact of lipoatrophy? What would you do in my situation? Thank you in advance for taking the time to read and respond to my question!!
| Response from Dr. Pierone
Hello, and thanks for posting.
There would probably be less risk of lipoatrophy with Kaletra, but the trade off would be more side effects and greater risk of vascular disease and heart attacks.
There are no data using Isentress and Sustiva only, but from a theoretical perspective, a nuke sparing regimen like this combination might produce less lipoatrophy. But studies would need to be done to demonstrate efficacy of this regimen before one would be able to consider trying it.
The bottom line is that your present regimen is the gold standard antiretroviral cocktail at this point in time. This will change as better agents come through the pipeline and we learn how to use these medications to best advantage.
Good luck and stay tuned!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How To Prevent Facial Wasting When You Have Hiv?
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
- Tiredness After Getting Fingered Worried I Have HIV
- White Bumps After Handjob Worried I Have HIV
- White Spots After Blowjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.